Georgia, 2006

Winter Weather in Georgia, February 13, 2006

February 13, 2006 · NWS FFC · 4 events in 4 counties and zones

Light snow showers spread across the north Atlanta metropolitan area during the early morning hours. This left a dusting to a light coating of snow on some bridges, overpasses, and a few roads, mainly across Cobb and De Kalb counties.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Light snow showers spread across the north Atlanta metropolitan area during the early morning hours. This left a dusting to a light coating of snow on some bridges, overpasses, and a few roads, mainly across Cobb and De Kalb counties. A few patches of ice were even reported on Interstate-20 in De Kalb county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Feb 12, 5:45 PM EST, 6 hours 15 minutes earlier.

Area forecast discussion, Feb 12, 5:45 PM EST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
545 PM EST SUN FEB 12 2006

.SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)
IMMEDIATE PROBLEM IS CHC FOR ACCUMULATING SNOW TONIGHT. SNOW SHOWERS
HAVE DECREASED IN INTENSITY THIS AFTERNOON BUT FLURRIES STILL BEING
REPORTED ACROSS MANY AREAS. RADAR IMAGERY CONFIRMS THIS. S/W TO
ROTATE THROUGH TONIGHT WITH -13C 850MB TEMPS AND RESULTING STRONG
LOW LEVEL INSTABILITY SKIRTING N GA.  HOWEVER ...WITH DRIER LOW
LEVEL AIR IN PLACE ANY NEW SNOW TONIGHT SHOULD NOT ACCUMULATE MORE
THAN 1/2 INCH. TRAVEL MAY STILL BE IMPACTED...ESP HIGHER ELEVATIONS
OR WHERE REFREEZING OCCURS. SPS ISSUED EARLIER DESCRIBES THIS WELL.

REST OF SHORT TERM PRETTY QUIET WITH NW FLOW BECOMING WESTERLY BY
MID WEEK. WEAK S/W ALONG GULF COAST TRIES TO MOVE INTO SOUTHEAST BUT
LIFT APPEARS INSUFFICIENT TO GENERATE ANY SIGNIFICANT CLOUDS OR
PRECIP. BIAS-ADJUSTED MAV GENERALLY ACCEPTED FOR TEMPS. SUNSHINE AND
WARMING AT 850MB SHOULD HELP TEMPS GET INTO LOWER 40S MONDAY. CLOUDS
AND -10C 850MB TEMPS KEPT TEMPS WAY DOWN TODAY.

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
ZONAL FLOW ALOFT SHOULD TRANSITION TO WSWLY FLOW BY WED NIGHT. TEMPS
WARM AND MOISTURE GRADUALLY INCREASES ACCORDINGLY. COULD SEE SLT CHC
POPS BEGIN AS EARLY AS THUR NIGHT AS WAA INCREASES. FRONT TO SLIP IN
LATE FRI OR SAT. GOING POPS MATCH 12Z GFS PRETTY WELL. ONLY MINOR
TWEAK TO CHANGE PRECIP TYPE TO SHOWERS INSTEAD OF RAIN.

ALSO INTERESTING IN LONG TERM PERIOD IS VERY STRONG HIGH PRESSURE
AROUND 1055MB BUILDING INTO THE NRN PLAINS FRI/SAT WITH BITTER
ARCTIC AIR. 12Z GFS INDICATES THIS AIRMASS SLIDING EAST INTO THE
EASTERN U.S. WHILE WEAKENING SOME. WORTH KEEPING AN EYE ON.
AIRMASSES THAT COLD SOMETIMES SPREAD INTO THE CONUS MUCH FARTHER AND
COLDER THAN WARM-BLOODED FOLK LIKE US WOULD ENJOY.

SNELSON

&&

.AVIATION...LARGE POLAR VORTEX AND DEEP EASTERN U.S. TROUGH WILL BE
REINFORCED ONE MORE TIME AS AN ADDITIONAL SHORT WAVE ROTATES THROUGH
THE BASE OF THE TROUGH FROM THE NORTHWEST TONIGHT. THEN...TROUGH
FILLS AND LIFTS NE AS ZONAL FLOW EVOLVES ACROSS THE SOUTHERN STATES
EARLY IN THE WEEK. EXPECT IMPROVING AVIATION CONDITIONS THIS TAF SET
AFTER 15Z MON.

CEILINGS...BKN-OVC MVFR CIGS CONTINUE ACROSS MUCH OF THE NORTHERN
PART OF THE CWA THIS AFTERNOON WITH STRONG LOW-LEVEL CAA AND STEEP
LAPSE RATES WITH VERY COLD AIR SFC TO 500MB. WITH AN ADDITIONAL
SHORT WAVE YET TO PASS THROUGH THE AREA OVERNIGHT...WOULD EXPECT
CLOUDS BKN-OVC TO REMAIN IN PLACE THROUGH 15Z MON. CIGS GENERALLY
MVFR 025-045 NORTH...BUT MOSTLY ABOVE MVFR 045-060 SOUTH. MUCH DRIER
SFC AIR WILL WORK INTO THE AREA AFT 12Z MON...SO WOULD EXPECT JUST
FEW OR SCT CLOUDS AFTER 15Z...WITH NO CIGS DURING THE AFTERNOON
HOURS.

VISIBILITY...SHOULD REMAIN VFR THROUGHOUT TAF SET. HOWEVER...BRIEF
SNOW SNSH OVERNIGHT MAY BRIEFLY LOWER VISIBILITY TO MVFR...BUT
EXPECTING THAT ANY SNOW AT TAF SITES ATL-AHN WOULD BE TOO LIGHT TO
RESTRICT VISIBILITY.

WX...LIGHT SNSH AND -SN OCCURRING THROUGHOUT THE DAY TODAY. WITH YET
ANOTHER SHORT WAVE...STRONG LOW-LEVEL CAA...AND IN GENERAL VERY COLD
TEMPS SFC-850MB...WOULD EXPECT OCCASIONAL -SNSH THROUGH MUCH OF THE
NIGHT. HOWEVER...QUESTIONABLE AS TO WHETHER IT WILL BE SIGNIFICANT
ENOUGH TO MENTION IN TAF. ANY PCPN THAT OCCURS TONIGHT WILL BE
SNOW...TOO COLD FOR ANY RAIN.

WINDS...CONTINUING WESTERLY THROUGH TAF VALID PERIOD...MOSTLY IN THE
270-300 RANGE. SPEEDS SHOULD GRADUALLY DECREASE OVERNIGHT WITH MOST
AREAS LESS THAN 10KTS BY MIDNIGHT. SPEEDS WILL INCREASE TO 10-12KTS
AGAIN AFT 12Z MON. RAB

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         26  41  28  56 /  20   0   0   5
ATHENS          28  45  26  59 /  20   5   0   5
GAINESVILLE     26  41  27  55 /  20   5   0   5
ROME            27  43  24  58 /  20   0   0   5
COLUMBUS        29  48  29  62 /  10   0   0  10
MACON           29  48  25  59 /  10   0   0  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

13/19
Hazardous weather outlook, Feb 12, 6:58 PM EST, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
658 PM EST SUN FEB 12 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-131100-
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB-
NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES-
HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON-
NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON-
SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP-
MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON-
GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS-
WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY-
MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER-
SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR-WHEELER-
MONTGOMERY-TOOMBS-
658 PM EST SUN FEB 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT

...LIGHT ACCUMULATION OF SNOW POSSIBLE ACROSS NORTH GEORGIA TONIGHT...

.SYNOPSIS...
A DEEP EASTERN U.S. TROUGH WILL REMAIN IN PLACE THROUGH EARLY
MONDAY. A SHORT WAVE WILL ROTATE THROUGH THE TROUGH TONIGHT.
COLD...CANADIAN AIR WILL CONTINUE TO FILTER INTO THE STATE THROUGH
EARLY MONDAY.

.PRIMARY HAZARD...THE PRIMARY HAZARD TONIGHT WILL BE LIGHT
ACCUMULATIONS OF SNOW...MAINLY LESS THAN ONE INCH.
HOWEVER...BECAUSE SURFACE TEMPERATURES WILL BE NEAR OR BELOW
FREEZING ACROSS MUCH OF THE AREA OVERNIGHT...SECONDARY
ROADS...BRIDGES...OVERPASSES...AND ESPECIALLY MOUNTAINS ROADS MAY
BECOME SLICK AND HAZARDOUS. SNOW ACCUMULATIONS SHOULD BE LESS THAN
ONE INCH AND GENERALLY NORTH OF A CEDARTOWN...ATLANTA...
GAINESVILLE LINE.

.DISCUSSION...
THE LARGE EASTERN U.S. TROUGH WILL REMAIN IN PLACE FOR ONE MORE
DAY...BEFORE LIFTING OUT OF THE AREA MONDAY AFTERNOON AS ZONAL
FLOW EVOLVES ACROSS THE SOUTHERN STATES. A SHORT WAVE WILL DIVE
INTO THE BASE OF THE TROUGH TONIGHT...HELPING TO LIFT OUT THE
TROUGH AS IT MOVES UP THE EAST COAST MONDAY. VERY COLD AIR IS
PRESENT AT ALL LEVELS OF THE ATMOSPHERE...WITH 850 MILLIBAR
TEMPERATURES AS COLD AS MINUS 16 CENTIGRADE. SURFACE TEMPERATURES
WILL DROP BELOW FREEZING ACROSS MOST OF NORTH GEORGIA
OVERNIGHT...WITH TEMPERATURES EARLY MONDAY RANGING FROM THE UPPER
20S TO LOWER 30S ACROSS NORTH GEORGIA. AS THE SHORT WAVE
APPROACHES THE AREA LATER THIS EVENING AND OVERNIGHT...ADDITIONAL
SNOW SHOWERS CAN BE EXPECTED. CONDITIONS WILL IMPROVE RAPIDLY
AFTER SUNRISE MONDAY AS SKIES CLEAR AND TEMPERATURES WARM ABOVE FREEZING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
HAZARDOUS WEATHER CONDITIONS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. HOWEVER...SNOW
REPORTS FROM NORTH GEORGIA COUNTIES WILL BE APPRECIATED.

RAB

In the hours before

Special weather statement, Feb 12, 9:53 PM EST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
953 PM EST SUN FEB 12 2006

GAZ001>009-011>016-019>021-131300-
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-
INCLUDING THE CITIES OF...CALHOUN...DAHLONEGA...CLEVELAND...
ROME...CARTERSVILLE
953 PM EST SUN FEB 12 2006

...SNOW SHOWERS AND FLURRIES EXPECTED TO CONTINUE OVERNIGHT ACROSS
MUCH OF NORTH AND CENTRAL GEORGIA...
...WIND CHILL VALUES BETWEEN 10 AND 20 TONIGHT ACROSS PARTS OF NORTH
GEORGIA...

SCATTERED SNOW SHOWERS AND FLURRIES WILL PERSIST OVERNIGHT MAINLY
ACROSS NORTH GEORGIA. SOME LIGHT ACCUMULATIONS MAY BE POSSIBLE IN
SOME OF THE SNOW SHOWERS...BUT SIGNIFICANT TRAVEL PROBLEMS ARE NOT
EXPECTED.

MOTORISTS ARE URGED TO SLOW DOWN AND USE EXTRA CAUTION WHEN
TRAVELING. BE ALERT FOR SLICK SPOTS...ESPECIALLY ON BRIDGES AND
OVERPASSES.

IN ADDITION TO THE SNOW...NORTHWEST WINDS OF 10 TO 20 MPH
OVERNIGHT WILL CAUSE WIND CHILL VALUES TO DROP TO BETWEEN 10 AND
20 ABOVE ZERO. IF HEADING OUTDOORS...BE SURE TO DRESS WARMLY AND
LIMIT OUTDOOR EXPOSURE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, North Fulton

When
February 13, 12:00 AM EST to 5:00 AM EST
Where
North Fulton forecast zone
Reported by
GOVT OFFICIAL
Coordinates
33.790, -84.467 (the zone’s center; the record gives no point)

Winter Weather, Cherokee

When
February 13, 12:00 AM EST to 5:00 AM EST
Where
Cherokee forecast zone
Reported by
GOVT OFFICIAL
Coordinates
34.244, -84.476 (the zone’s center; the record gives no point)

Winter Weather, Cobb

When
February 13, 12:00 AM EST to 5:00 AM EST
Where
Cobb forecast zone
Reported by
GOVT OFFICIAL
Coordinates
33.942, -84.577 (the zone’s center; the record gives no point)

Winter Weather, De Kalb

When
February 13, 12:00 AM EST to 5:00 AM EST
Where
De Kalb forecast zone
Reported by
GOVT OFFICIAL
Coordinates
33.772, -84.226 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2006Every state in 2006This day in weather historyWarnings in Georgia, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5491096, 5491097, 5491098, 5491099.